Department of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.
Department of Medicine, Wayne State University/Detroit Medical center, Detroit, MI, USA.
Valproic acid (VPA) is a commonly used agent in the management of seizures and psychiatric disorders. Hyperammonemia is a common complication of VPA with 27.8% of patients having elevated levels - that is unrelated to hepatotoxicity and normal transaminases. Common side effects include obesity, insulin resistance, metabolic disorder and severe forms of hepatotoxicity. Other rare and idiosyncratic reactions have been reported, one of which is presented in our case. A 27-year old patient presented with hyperammonemia and encephalopathy as a consequence of idiosyncratic VPA reaction causing drug-induced liver injury (DILI) with severely elevated transaminases. DILI is commonly overlooked when investigating encephalopathy in the setting of VPA. Physicians should consider DILI in the context of hyperammonemia and transaminitis.